Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 11, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 4, 2000, 9:46 PM MDT for Custer County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 4, 2000, 9:46 PM MDT (03:46 UTC)
- Expired
- Aug 4, 2000, 10:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Custer County, SD
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
957 WFUS53 KUNR 050346 TORRAP SDC033-050415- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 946 PM MDT FRI AUG 4 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 1015 PM MDT * AT 944 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 3 MILES SOUTHEAST OF PRINGLE...OR ABOUT 11 MILES NORTH OF HOT SPRINGS...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED WIND CAVE PARK HEADQUARTERS AROUND 950 PM MDT FAIRBURN AROUND 1010 PM MDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4367 10366 4350 10363 4350 10302 4374 10300 P. MURPHY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 4, 8:45 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 4, 8:45 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 845 PM MDT FRI AUG 04 2000 ZONE UPDATE TO HIGHLIGHT NEW SVR WATCH 647 AND CONTINUE 645. OTHERWISE...JUST A FEW TWEAKS. .UNR...NONE MURPHY
In the hours before
Local storm report, Aug 4, 8:25 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT FRI AUG 04 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....|
0820 PM 3 E ROCHELLE WY .88 INCH HAIL
08/04/00 WESTON REPORTED BY PUBLIC.
NSpecial weather statement, Aug 4, 8:40 PM MDT, 1 hour 6 minutes before
SDZ014-032-043-044-046-047-049-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 840 PM MDT FRI AUG 4 2000 ...SEVERE THUNDERSTORM WATCH FOR CENTRAL SOUTH DAKOTA CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN SOUTH DAKOTA. THE NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR TRIPP COUNTY IN SOUTH CENTRAL SOxUTH DAKOTA UNTIL 4 AM CDT (3 AM MDT). NO WATCHES ARE IN EFFECT FOR HAAKON...ZIEBACH... JACKSON...BENNETT...MELLETTE...AND TODD COUNTIES. MURPHY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:06 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 39 min |
| Aug 4, 9:25 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 50 min |
| Aug 4, 10:16 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 44 min |
| Aug 4, 10:31 PM MDT | Severe Thunderstorm Warning | UNR | 44 min | |
| Aug 4, 10:47 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 43 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.